Iowa, 2004

Flash Flood in Iowa, September 17, 2004

September 17, 2004 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 17, 8:30 AM CST, 4 hours earlier.

Area forecast discussion, Sep 17, 8:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI SEP 17 2004

.DISCUSSION...
JUST SENT OUT AN UPDATE OF THE ZFP TEXT AND UPLOADED THE NEW GRIDS.
QUITE A LARGE AREA OF MULTI-CELL CONVECTION CONTS TO MARCH STRAIGHT
EWD THRU THE SE QUAD OF THE FSD FA. THIS ACTIVITY IS BEING FED BY A
VERY STRONG LOW LVL JET COUPLED WITH GOOD THTE RIDGING AND STRONG
LOW TO MID LVL WAA. THE LOW LVL JET WEAKENS SEVERELY THIS AFTN...BUT
SOME OF THE THTE ADV REMAINS POSITIVE AS WELL AS THE LOW TO MID LVL
WAA CONTINUING. AM GOING TO PLAY THE CARD OF USING A LITTLE
CLIMATOLOGY...AND END THE THUNDERSTORMS IN THE EAST BY THE EARLY
AFTN HRS WITH THE WEAKENING OF THE LOW LVL JET. EVEN PUT IN A SLGT
CHC OF LATE MRNG TS IN THE BROOKINGS TO MARSHALL MN AREASAS SOME OF
THE LOWER LVL MSTR SCRAPES BY IN THIS AREA. IN ADDN...12KM ETA CONTS
TO SHOW A SWATH OF H85-H8 MSTR STREAMING UP FM CNTRL NEB INTO MUCH
OF THE AREA E OF THE JAMES RIVER THIS AFTN. NOT SELF DESTRUCTIVE
SUNSHINE...BUT JUST PURE HIGH RH IN THESE LEVELS. SO AFTER THIS
CONVECTION ENDS...NOT CONVINCED THAT THE SKIES WILL BE REAL PRISTINE
OVER THE EAST THRU THE END OF THE DAY.

NONETHELESS...ATTM DID NOT TOUCH THE HIGHS AS THEY ARE ALREADY NOT
OVERLY WARM IN THE EAST. THE WEST HOWEVER SHOULD HEAT UP NICELY WITH
THE VERY WARM H85 TEMPS IN PLAY. FOR WINDS...THE STRONGEST WINDS OFF
THE SFC WILL REMAIN OVER THE FAR ERN CWA THRU THE AFTN GIVING SOME
BREEZY CONDITIONS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
NE...NONE.
IA...NONE.

&&

MJF
Hazardous weather outlook, Sep 17, 10:16 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT FRI SEP 17 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1116 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...MORE NUMEROUS NORTH AND NORTHEAST OF
SIOUX CITY...WILL GRADUALLY TAPER OFF THROUGH THE EARLY AFTERNOON
HOURS. THESE STORMS ARE WEAKENING AND ARE NOT EXPECTED TO BE
SEVERE DURING THE MIDDAY HOURS. LOCALLY HEAVY RAIN IS POSSIBLE
FOR BRIEF PERIODS OF TIME UNDER THE HEAVIER CELLS.

FLOODING...
MINOR FLOODING CONTINUES ALONG THE LITTLE SIOUX RIVER IN CLAY AND
NORTHERN BUENA VISTA COUNTIES. THIS FLOODING WAS CAUSED BY THE
HEAVY RAINS WHICH FELL LAST MONDAY NIGHT INTO EARLY WEDNESDAY
MORNING. IT IS NOT ANTICIPATED THAT THE SHOWERS AND THUNDERSTORMS
MOVING THROUGH NORTHWEST IOWA TODAY WILL GREATLY CHANGE THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HIGH GRASSLAND FIRE DANGER RATINGS ARE LIKELY OVER
BRULE...CHARLES MIX AND GREGORY COUNTIES ON SUNDAY. THIS IS DUE
TO VERY WARM AND WINDY WEATHER RETURNING TO THESE COUNTIES LATE
IN THE WEEKEND. THE NATIVE GRASSES IN THESE THREE COUNTIES ARE
MOSTLY DORMANT OUTSIDE OF ANY WETLANDS...HOWEVER THE RECENT
RAINFALL HAS IMPROVED THE FIRE DANGER SITUATION THIS WEEKEND A
LITTLE BIT.

CONCERNING WIND...IT WILL BE VERY WINDY OVER THE ENTIRE AREA ON
SUNDAY WITH WINDS FROM THE SOUTH. THE WINDY CONDITIONS WILL
CONTINUE ALONG AND EAST OF THE JAMES RIVER VALLEY ON MONDAY. 25
TO 35 MPH WINDS ARE PROBABLE. IN GREGORY...CHARLES MIX AND BRULE
COUNTIES ON MONDAY...THE WIND SPEEDS ARE FORECAST TO BE
DECREASING WHICH SHOULD HELP THE FIRE DANGER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 17, 8:02 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             5 E IRETON              42.98N 96.22W
09/17/2004  0.75 INCH        SIOUX              IA   PUBLIC

            ALONG WITH 30 MPH WINDS.

&&

HEITKAMP
Local storm report, Sep 17, 8:18 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 AM CDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 AM     HAIL             1 S ORANGE CITY         42.99N 96.06W
09/17/2004  0.75 INCH        SIOUX              IA   PUBLIC

&&

HEITKAMP

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
September 17, 12:30 PM CST to 5:15 PM CST
Where
Clay County, Spencer
Reported by
NEWSPAPER
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Four inches of rain falling on saturated ground caused widespread flooding of streets and basements. Several roads were closed, mostly at intersections, because of high water which was flowing rapidly. Other low areas including a park and campground were flooded. The main damage was from the basement flooding, but the amount of damage was not known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424611.